Missouri, 2021Flash Flooding in Missouri, April 29, 2021
April 29, 2021 · NWS LSX · 3 events in 3 counties and zones
Southerly flow as well as intermittent showers and a few thunderstorms raised the dew point into the mid 60s to around 70 across the area. Also, forecast soundings showed a very moist and deep warm layer up to around 12,000 feet.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southerly flow as well as intermittent showers and a few thunderstorms raised the dew point into the mid 60s to around 70 across the area. Also, forecast soundings showed a very moist and deep warm layer up to around 12,000 feet. This combined with strong 850mb moisture convergence across southern Missouri and Illinois and precipitable water values in the 99th plus percentile, set the region up for a heavy rain and flash flood event. Up to three inches of rain fell in a short amount of time causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 28, 10:08 PM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Apr 28, 10:08 PM CST, 3 hours 7 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1108 PM CDT Wed Apr 28 2021
.SHORT TERM... (Through Late Thursday Afternoon)
Issued at 300 PM CDT Wed Apr 28 2021
Convective trends have been difficult to forecast today. Southerly
flow as well as intermittent showers and a few thunderstorms have
raised the dew point into the mid 60s to around 70 across the area.
Forecast soundings show a very moist and deep warm layer up to
around 12,000 feet. Southwest flow continues in the low levels and
all deterministic guidance shows strong 850mb moisture convergence
across southern Missouri and Illinois into tonight. P-WAT values
are in the 99th plus percentile as well according to both the NAEFS
and ECMWF ensembles. In short--all of the elements for heavy rain
and flash flooding remain in place across the south-southeastern
portion of the forecast area tonight. MRMS estimates upward of an
inch has already fallen across our eastern Ozark counties, and the
latest WPC QPF calls for an additional 2 inches in many parts of the
watch area tonight. The Flood Watch will therefore continue
unchanged in time or area tonight into Thursday morning.
The front will move into northeast Missouri and west central
Illinois after 06Z tonight, and continue slowly to the southeast
through 18Z Thursday. Drier air will push in behind the front
Thursday afternoon which should end the threat for precip and lift
and scatter any low clouds still hanging out over northeast
Missouri, west central Illinois, and parts of central Missouri. The
warmest temperatures of the day in the low 70s will likely be in
those areas that see afternoon sunshine. Most of the rest of the
area will remain in the mid to upper 60s.
Carney
.LONG TERM... (Thursday Night through Next Wednesday)
Issued at 300 PM CDT Wed Apr 28 2021
High pressure will build across the Midwest behind the cold front on
Thursday night. The high will bring a brief shot of cooler and
drier air with it with overnight lows Friday and Saturday morning
dipping into the upper 40s to low 50s. With cool northwest flow on
Friday, highs will likely only reach the upper 60s to low 70s, even
with full sunshine.
The high moves east into the Ohio Valley and Mid-Atlantic States on
Saturday. This will bring southwest flow back to the Midwest with a
corresponding increase in temperatures for Saturday and Sunday.
Highs will rebound at least into the mid and upper 70s, and would
not be surprised to see a few spots hit the low 80s on Sunday. The
limiting factor for temperatures on Sunday will be increasing clouds
and a chance for precip in the afternoon. This is due in part to
the cutoff low finally opening up and progressing east. The
movement of the wave will force low level cyclogenisis over the
Great Plains and Midwest, which in combination with the high now
well off the east coast, will increase low level southerly flow and
open up the Gulf of Mexico. Monday into Tuesday coninues to look
wet with the Gulf open and another short wave moving from the Plains
into the Midwest Monday into Tuesday. Deterministic GFS and ECMWF
both print out QPF Monday and Tuesday ahead of the cold front
associated with the wave. There are timing and position differences
between the two, but GEFS and ECMWF ensembles are producing high
probabilities of >0.01 inch of precip. Therefore the high chance
and likely PoPs we have in the forecast for Monday and Tuesday look
good. Temperatures will fall off due to clouds and precip Monday
and Tuesday, and continue to be cooler on Wednesday behind the cold
front associated with this system.
Carney
&&
.AVIATION... (For the 06z TAFs through 06z Thursday Night)
Issued at 1107 PM CDT Wed Apr 28 2021
The cold front continues to make very slow progress to the southeast
across the forecast area. As of 04z Thursday, the cold front was
just south of a KPPQ and KCOU line. Showers and isolated storms,
as well as MVFR/IFR flight conditions, will continue to develop,
eventually moving into the St. Louis metro area by 07z Thursday.
Still expect the precipitation to last through the overnight hours
before diminishing by mid morning as the cold front exits the
region. MVFR/IFR ceilings will lift and scatter out through the
afternoon hours on Thursday.
As for winds, they will veer to the northwest to north behind the
cold front.
Byrd
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 10 AM CDT Thursday for Crawford MO-Iron
MO-Jefferson MO-Madison MO-Reynolds MO-Saint Francois MO-
Sainte Genevieve MO-Washington MO.
IL...Flash Flood Watch until 10 AM CDT Thursday for Clinton IL-Marion
IL-Monroe IL-Randolph IL-Saint Clair-Washington IL.
&&
WFO LSXHazardous weather outlook, Apr 28, 1:58 PM CST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
258 PM CDT Wed Apr 28 2021
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-292000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
258 PM CDT Wed Apr 28 2021
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Thunderstorms are likely. A few storms may be strong to severe with
damaging winds the main threat. Heavy rainfall could cause flash
flooding and widespread river flooding, especially across parts of
east central and southeast Missouri as well as southwest Illinois.
Please see the Flash Flood Watch for details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a chance of thunderstorms Thursday morning. Heavy rainfall
could cause flash flooding and widespread river flooding, especially
across parts of east central and southeast Missouri as well as
southwest Illinois Thursday morning. Please see the Flash Flood
Watch for details.
There is a chance of thunderstorms Sunday afternoon through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight. Spotters are encouraged to
report any flooding or severe weather to the National Weather
Service.
GKS
Flash Flood, Crawford
- When
- April 29, 1:15 AM CST to 4:30 AM CST
- Where
- Crawford County, 2.74 mi S of Jake Prairie to 3.73 mi WNW of Highway
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.130, -91.518
Up to three inches of rain fell in a short amount of time onto already saturated soil. This caused flash flooding. In Cuba, the viaduct near the railroad tracks flooded. Also, portions of Highway 19 and Route PP were flooded. Sections of Highway N southeast of Bourbon were impassable. A number of low water crossings and roads in the Leasburg area were flooded and the water was several feet deep in these locations.
Flash Flood, Washington
- When
- April 29, 1:30 AM CST to 4:30 AM CST
- Where
- Washington County, 6.72 mi NNW of Pea Ridge to 4.77 mi NE of Richwoods
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.203, -91.095
Up to three inches of rain fell in a short amount of time onto already saturated soil. This caused flash flooding. Many small creeks were flooded across northern portions of the county. Also, several low water crossings and roads had several feet of water over them, especially in the Richwoods area.
Flash Flood, Jefferson
- When
- April 29, 1:45 AM CST to 4:45 AM CST
- Where
- Jefferson County, 3.56 mi NW of Fletcher to 0.77 mi WSW of Vineland
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.205, -90.779
Up to three inches of rain fell in a short amount of time onto already saturated soil. This caused flash flooding. In Fletcher, Calico Creek rose well out of its banks flooding Calico Creek Road, Old Highway H and Nickelson Road. The intersection of Highways Y and C in front of Grandview High School was flooded. A number of roads in the De Soto area had several feet of water over them. Larry G. Crites Memorial Park, northwest of Festus, was flooded due to Joachim Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, April 29, 202155 kt wind · 7 events
- Damaging Winds in Pennsylvania, April 29, 202150 kt wind · 4 events
- Damaging Winds in New Jersey, April 29, 202155 kt wind · 4 events
- Flooding in Ohio, April 29, 20212 events
- Heavy Snow in New Mexico, April 29, 20211 event
- Flash Flood in Kentucky, April 29, 2021$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951495, 951496, 951497.